# SDR N3N2016060700001

- Difficulty date: October 1, 2015
- Submitted: June 7, 2016
- Operation: Air carrier
- Aircraft: N26NA
- Make and model: Gippld GA8
- Aircraft serial: GA802018
- Engine: Lyc IO540K1A5
- System (JASC): 7414 · Magneto/Distributor
- Part: Coil
- Condition: Failed
- Location: Magneto
- Stage of operation: IN
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

MAGNETOS 6393 & 6350 AND SPARK PLUGS REM38E .  THESE MAGNETOS ARE CONSISTENT AT FAILING.  WE HAD TO KEEP 2 SPARES OF EACH MAGNETO ON THE SHELF AND SPAR INTERNAL REPLACEMENT PARTS JUST TO KEEP OPERATING.  IT WAS NOT UNCOMMON TO HAVE TO REPLACE A BRAND NEW MAG AT 50-100 HRS.  WE NEVER HAD MAGNETO TO MAKE IT TO 500 HRS WITHOUT INTERNAL PARTS BEING REPLACED.  TWICE WE HAD A MAGNETO AND PLUGS FAIL AT THE SAME TIME ON TAKEOFF WITH A FULL LOAD OF PASSENGERS, TO THE POINT CERTAIN WE WERE NOT GOING TO MAKE IT.  DISCOVERED THROUGH ELIMINATION IT WAS HEAT CAUSING COILS AND PLUG RESISTORS TO FAIL.  ON CLIMBOUT THE ENGINE WOULD START MISSING AND SHAKING THE PLANE AT TIMES.  OFTEN RPM`S WOULD VARY BY 2 OR 3 HUNDRED, AND ONCE BY 5-7 HUNDRED.  WE LEVELED AND THROTTLED BACK, THE ENGINE COOLED AND AFTER 3-5 MINUTES IT RAN SMOOTHLY AGAIN.  SPENT MANY THOUSANDS HRS WORKING ON THIS PROBLEM, CHECKING ENGINE PARTS FUEL AND IGNITION SYS.  WE WERE INTRODUCE TO AN ELECTRONIC IGNITION FOR THIS PLANE.  INSTALLED ELECTRONIC IGNITION, SWITCHED MAGNETOS AND PLUGS.  HAD ENTIRE SEASON WITHOUT ISSUES.
